Arizona, 2013

High Wind in Arizona, September 26, 2013

September 26, 2013 · NWS FGZ · 1 event in 1 county or zone

A strong cold front brought strong winds to northern Arizona on September 26, 2013.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A strong cold front brought strong winds to northern Arizona on September 26, 2013.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 26, 11:40 AM MST, 1 hour 20 minutes earlier.

Area forecast discussion, Sep 26, 11:40 AM MST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1140 AM MST THU SEP 26 2013

.SYNOPSIS...A TROUGH OF LOW PRESSURE OVER THE WEST WILL BRING GUSTY
WINDS THROUGH THIS EVENING AND BELOW NORMAL HIGH TEMPERATURES
THROUGH SATURDAY. BELOW FREEZING LOW TEMPERATURES ARE EXPECTED FOR
ELEVATIONS ABOVE 6500 FEET FOR MOST MORNINGS. SUNDAY THROUGH NEXT
THURSDAY...A HIGH PRESSURE RIDGE WILL BUILD INTO THE SOUTHWEST
BRINGING DRY CONDITIONS AND WARMING DAYTIME TEMPERATURES. HIGH
TEMPERATURES ARE FORECAST TO RETURN TO SEASONAL VALUES.

&&

.UPDATED DISCUSSION...

...HAVE MADE MINOR UPDATES TO THE WIND ADVISORY TO INCLUDE NORTHERN
GILA COUNTY AND OAK CREEK/SYCAMORE CANYONS...

A BROAD TROUGH OF LOW PRESSURE IS SITUATED ACROSS THE WESTERN U.S.
WITH A COLD FRONT STRETCHED FROM SOUTHERN NV INTO SOUTHWEST UT THIS
MORNING. NORTHERN AZ WILL REMAIN UNDER STRONG PRESSURE GRADIENTS AS
THE FRONT APPROACHES TODAY WITH STRONG SOUTHWEST WINDS DEVELOPING
AGAIN. WINDS IN THE HIGH TERRAIN ARE ALREADY GUSTING TO 30-40 MPH.
THESE WINDS WILL BECOME WIDESPREAD IN THE NEXT COUPLE OF HOURS WITH
GUSTS INCREASING TO 45-55 MPH. A FEW STRONGER GUSTS APPROACHING
55-60 MPH ARE POSSIBLE. LOWER ELEVATIONS EAST OF FLAGSTAFF MAY SEE
SOME AREAS OF BLOWING DUST DEVELOP. WIND ADVISORIES REMAIN IN EFFECT
FOR MOST OF NORTHERN AZ FROM LATE THIS MORNING THROUGH THIS EVENING.

&&

.PREVIOUS DISCUSSION (325 AM MST)...THE WESTERN U.S. LOW PRESSURE
TROUGH WILL COVER AN EXTENSIVE AREA OF THE INTERMOUNTAIN WEST AND IS
FORECAST TO DROP SOUTH INTO OREGON...IDAHO...NEVADA AND UTAH TODAY.
A DISTURBANCE ROTATING THROUGH THE BASE OF THE TROUGH IS FORECAST TO
PUSH A COLD FRONT INTO NW AZ. THE COLD FRONT AND STRONG WINDS ALOFT
WILL PRODUCE ANOTHER DAY OF STRONG SOUTHWEST WINDS WITH SPEEDS
HIGHER THAN THEY WERE ON WEDNESDAY...MORE IN THE 25-35 MPH RANGE
WITH GUSTS OF 45-55 MPH. A WIND ADVISORY WILL BE IN EFFECT FOR THE
WHITE MOUNTAINS... MOGOLLON RIM...AND YAVAPAI COUNTY MOUNTAINS
NORTHWARD TO THE UTAH BORDER FROM LATE MORNING INTO THE EARLY
EVENING. THE COLD FRONT IS FORECAST TO TRACK SE ACROSS NORTHERN AZ
THIS EVENING INTO FRIDAY MORNING. THERE MAYBE ENOUGH MOISTURE MAINLY
OVER NAVAJO COUNTY AND UP ACROSS APACHE COUNTY FOR A FEW LIGHT
SHOWERS OVERNIGHT TONIGHT. HIGH TEMPERATURES WILL RUN 6-8 DEGREES
BELOW NORMAL TODAY THROUGH SATURDAY...AND FREEZING OVERNIGHT LOW
TEMPERATURES WILL RETURN TO LOCATION ABOVE 6500 FEET.

A FLAT RIDGE OF HIGH PRESSURE WILL BUILD BACK INTO THE REGION ON
SUNDAY WITH WARMING CONDITIONS AND DRY WEATHER CONTINUING INTO THE
SECOND HALF OF NEXT WEEK. HIGH TEMPERATURES ARE FORECAST TO WARM
BACK UP TO SEASONAL AVERAGE VALUES.

&&

.AVIATION...FOR THE 18Z PACKAGE...EXPECT VFR CONDITIONS WITH STRONG
AND GUSTY SOUTHWEST WINDS TODAY. THE MAIN HAZARD TO AVIATION TODAY
WILL BE FROM SUSTAINED SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS
FROM 40 TO 55 MPH. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY UNTIL 8 PM MST THIS
EVENING FOR AZZ004>018-038>040.

&&

PUBLIC.........MCS/TC
AVIATION.......KD

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Sep 26, 11:39 AM MST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1139 AM MST THU SEP 26 2013

AZZ004>018-038>040-270915-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-OAK CREEK AND SYCAMORE CANYONS-
BLACK MESA AREA-NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1139 AM MST THU SEP 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

EXPECT WIDESPREAD STRONG SOUTHWEST WINDS TODAY AS A LOW PRESSURE
TROUGH MOVES ACROSS THE GREAT BASIN. A WIND ADVISORY IS IN EFFECT
TODAY FOR ALL OF NORTHERN ARIZONA EXCEPT THE LOWEST ELEVATIONS OF
YAVAPAI COUNTY. SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS FROM 45 TO
55 MPH ARE EXPECTED. AREAS OF BLOWING DUST AND SAND ARE EXPECTED
ACROSS PORTIONS OF THE LITTLE COLORADO RIVER VALLEY AND CHINLE
VALLEY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LOOK FOR BELOW FREEZING LOW TEMPERATURES ABOVE THE 6500 FOOT LEVEL
THROUGH THE FORECAST PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Western Mogollon Rim

When
September 26, 1:00 PM MST to 4:00 PM MST
Where
Western Mogollon Rim forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
35.839, -111.770 (the zone’s center; the record gives no point)

The peak wind gust measured at the Flagstaff Airport ASOS was 64 MPH at 312 PM. The winds gusted above 50 MPH for several hours.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2013Every state in 2013This day in weather historyWarnings in Arizona, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 479621.